Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:1832   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   


 
RASHES TO REMEMBER Table of Contents   
Year : 2010  |  Volume : 3  |  Issue : 2  |  Page : 187-188
A female with rash and facial swelling


Department of Emergency Medicine, SUNY Downstate/Kings County Hospital Center, Brooklyn, NY 11203, USA

Click here for correspondence address and email

Date of Submission11-Nov-2009
Date of Acceptance08-Jan-2010
Date of Web Publication31-Mar-2010
 

How to cite this article:
Tan A, Stone MB. A female with rash and facial swelling. J Emerg Trauma Shock 2010;3:187-8

How to cite this URL:
Tan A, Stone MB. A female with rash and facial swelling. J Emerg Trauma Shock [serial online] 2010 [cited 2021 Jul 31];3:187-8. Available from: https://www.onlinejets.org/text.asp?2010/3/2/187/62121


A 34-year-old female presented to the emergency room (ER) with a diffuse rash and facial swelling. The patient was 5 weeks postpartum and had been prescribed phenytoin after she had experienced seizures shortly after delivery. Two weeks after starting phenytoin, the patient developed a diffuse erythematous rash. Phenytoin was therefore discontinued and instead levetiracetam was initiated. The patient came to the ER as her symptoms had continued to progress. Examination revealed the following; temperature 100.5°F, pulse rate 107/min, blood pressure 115/76 mm Hg, and respiratory rate 18/min; pulse oximetry showed 100% oxygenation while breathing room air. Physical exam demonstrated facial edema; ulcerative lesions on the inner lip, buccal mucosa, and roof of the mouth; [Figure 1] and a diffuse morbilliform rash on the extremities, chest, and back [Figure 2]. Laboratory analysis demonstrated a total white blood cell count of 26,300 K per microliter; the differential count showed 22% eosinophils. The ALT was 135 U/L and the AST 61 U/L. The patient was admitted to the hospital for systemic steroid therapy and intravenous fluid administration.


   Discussion Top


Diagnosis: Drug reaction with eosinophilia and systemic symptoms (DRESS)

Drug reaction with eosinophilia and systemic symptoms (DRESS) is a hypersensitivity reaction that develops 1-8 weeks after medication exposure and is characterized by persistent fever, marked eosinophilia, hepatic dysfunction, and facial edema, with pinpoint pustules and a diffuse morbilliform rash that can progress to vesiculation, bullae formation, and erythroderma. [1],[2] The most commonly implicated medications are sulfonamides, anticonvulsants (e.g., phenobarbital, carbamazepine, phenytoin), sulfasalazine, dapsone, and allopurinol. The mortality of DRESS syndrome is 10% and is mostly due to the occurrence of visceral complications, including fulminant hepatitis, interstitial nephropathy, eosinophilic interstitial pneumopathy, pericarditis, myocarditis, or pancreatitis. [3] Treatment of DRESS includes withdrawal of the drug and administration of systemic steroids for 4-6 weeks; this may prevent relapse and/or progression of systemic involvement. Use of both intravenous immunoglobulin and plasmapheresis has been described but is not yet considered standard care. Following discharge, close monitoring of disease resolution (including renal, thyroid and, hepatic function) is necessary. [2]


   Conclusions Top


  1. Drug reaction with eosinophilia and systemic symptoms (DRESS) is a hypersensitivity reaction to a drug; it is characterized by fever, eosinophilia, hepatic dysfunction, facial edema, and a diffuse rash.
  2. Sulfonamides, anticonvulsants, sulfasalazine, dapsone, and allopurinol are the most commonly implicated medications.
  3. There is 10% mortality. Treatment involves withdrawal of the drug and administration of a 4-6 week course of systemic steroids.


 
   References Top

1.Lee JH, Park HK, Heo J, Kim TO, Kim GH, Kang DH, et al. Drug rash with eosinophilia and systemic symptoms (DRESS) syndrome induced by celecoxib and anti-tuberculosis Drugs. J Korean Med Sci 2008;23:521-5.  Back to cited text no. 1  [PUBMED]  [FULLTEXT]  
2.Cotliar J. Approach to the patient with a suspected drug eruption. Semin Cutan Med Surg 2007;26:147-54.   Back to cited text no. 2  [PUBMED]  [FULLTEXT]  
3.Aquino RT, Vergueiro CS, Magliari ME, de Freitas TH. Sulfasalazine-induced DRESS syndrome (drug rash with eosinophilia and systemic symptoms). Sao Paulo Med J 2008;126:225-6.  Back to cited text no. 3  [PUBMED]  [FULLTEXT]  

Top
Correspondence Address:
Michael B Stone
Department of Emergency Medicine, SUNY Downstate/Kings County Hospital Center, Brooklyn, NY 11203
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.62121

Rights and Permissions


    Figures

  [Figure 1], [Figure 2]



 

Top
 
  Search
 
  
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    Discussion
    Conclusions
    References
    Article Figures

 Article Access Statistics
    Viewed2841    
    Printed144    
    Emailed0    
    PDF Downloaded35    
    Comments [Add]    

Recommend this journal